Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 99, NWS Mobile, AL

May 4, 1999Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 4, 1999, 11:57 AM CDT for Choctaw County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 11:57 AM CDT (16:57 UTC)
Expired
May 4, 1999, 12:45 PM CDT
In force
48 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Choctaw County, AL

What was reported inside it

TimeReportWhereRemark
May 4, 12:20 PM CDTHail 1Riderwood, ALNickel to quarter size hail was reported from Riderwood to near Cyril.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-567 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 041657 RRA
SVRMOB
ALC023-041745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1157 AM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 1245 PM CDT

* AT 1156 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE
  THUNDERSTORM 18 MILES WEST OF BUTLER OR 5 MILES WEST OF
  CYRIL... MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  CYRIL BY 1205 PM CDT
  YANTLEY BY 1220 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:05 AM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, May 4, 3:05 AM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 AM CDT TUE MAY 4 1999

ALL MODELS IN FAIRLY GOOD AGREEMENT...INDICATING A GOOD CHANCE
FOR PCPN OVER MOST OF THE REGION BEGINNING LATE THIS AFTERNOON
AND CONTINUING POPS INTO WED NIGHT. AVN/ETA SOLUTIONS LOOK
TO HAVE INITIALIZED...NGM DIFFERS WITH UPPER FEATURES OVER FA THIS
PERIOD.  SHORTWAVE OVER ERN TX THIS MORNING TO EJECT E ALONG
GULF COAST AS UPPER LOW OVER PLAINS STATES LIFTS NE. FAIRLY STRONG
850MB JET PROGGED TO DEVELOP OVER REGION TONIGHT AND WED...ALLOWING
ABUNDANT AND DEEP LAYER OF GULF MOISTURE TO FLOW INTO REGION.
DEWPOINTS ALREADY IN THE UPPER 50S/LOW 60S ALONG COASTAL FA...AND
EXPECT THESE VALUES TO ADVECT INLAND TODAY.  AFOREMENTIONED
SHORTWAVE WILL PROVIDE ENUF UVVS THIS AFTERNOON AND EVENING TO
SUPPORT WIDELY SCATTERED TO SCATTERED SHRA/TSRA ACTIVITY OVER
REGION. MID AND LOW LEVEL LIFT INCREASING LATE TONIGHT AND WED IN
ADVANCE OF SFC FEATURE WHICH WILL BE JUST W OF MS RIVER BY PERIODS
END. AS A RESULT...SHRA/TSTMS SHOULD BECOME MORE NUMEROUS OVER FA
TUE NIGHT AND WED.  WITH STRONGEST DYNAMICS N OF FA...WILL NOT GO
QUITE AS HIGH AS AVN POPS...BUT CHANCE/GOOD CHANCE POPS LOOK TO BE
IN ORDER FOR TONIGHT AND WED. WILL HAVE TO MONITOR FOR POSSIBLE
SEVERE THREAT OVER WESTERN CWA TONIGHT AND WED.

COASTAL WATERS...SE-S WINDS AS WELL AS SEAS TO GRADUALLY BUILD
THIS PERIOD PRES GRADIENT TIGHTENS IN ADVANCE OF APPROACHING
SYSTEM. WIDELY SCATTERED SHRA/TSTMS THIS AFTERNOON MORE LIKELY
TONIGHT AND WED.

MOB 83/69/82/67 3453  PNS 79/70/79/70 2453
DTS 79/70/79/71 2353  GZH 84/64/83/65 2454 12

In the hours before

Special weather statement, May 4, 6:20 AM CDT, 5 hours 37 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
620 AM CDT TUE MAY 4 1999

AN INCREASINGLY STRONG SOUTHEASTERLY LOW AND MID LEVEL WINDFLOW
WILL BRING ABUNDANTLY MOIST AND UNSTABLE AIR INTO THE REGION
THROUGH TONIGHT.  A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST
ACROSS THE CENTRAL GULF COASTAL REGION THIS AFTERNOON AND THIS
EVENING...AND COMBINED WITH THE INCREASING MOISTURE AND
INSTABILITY...WILL ALLOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP ACROSS THE AREA THIS AFTERNOON. THESE SHOWERS AND
STORMS ARE NOT EXPECTED TO BE SEVERE. TONIGHT...AS A DEVELOPING
STORM SYSTEM OVER THE PLAINS STATES BEGINS TO MOVE TOWARD THE
AREA...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS. NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED OVER THE REGION THROUGH
TONIGHT...BUT SOME SEVERE WEATHER COULD BE APPROACHING THE REGION
FROM THE WEST BY AROUND DAYBREAK WEDNESDAY.

OTHERWISE...BREEZY CONDITIONS OUTSIDE OF THUNDERSTORM ACTIVITY TODAY
WITH SOUTHEASTERLY WINDS OF 15 TO 25 MPH AND GUSTY. CAUTION
IS ADVISED ON AREA LAKES..ESPECIALLY OVER MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NECESSARY.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE WORLD WIDE WEB.
WWW.NWSMOBILE.NOAA.GOV

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:48 PM CDTSevere Thunderstorm WarningMOBMobile57 min
May 4, 1:30 PM CDTSevere Thunderstorm WarningMOBBaldwin75 min
May 4, 3:14 PM CDTSevere Thunderstorm WarningMOBBaldwin76 min
May 4, 4:04 PM CDTSevere Thunderstorm WarningMOBClarke71 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.